Kansas, 2008

Tornadoes and Hail in Kansas, May 10, 2008

May 10, 2008 · NWS ICT · 37 events in 8 counties and zones

Supercell thunderstorms developed across South Central Kansas late on Saturday, May 10th, 2008, and moved into portions Southeast Kansas. The storms produced very large hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed across South Central Kansas late on Saturday, May 10th, 2008, and moved into portions Southeast Kansas. The storms produced very large hail up to tennis ball size. Two supercells moved across Labette County, Kansas, one producing a brief tornado touchdown before moving into Cherokee County, Kansas, and the other a tornado 2 miles south of the Kansas/Oklahoma border south of Chetopa, Kansas. This supercell would eventually produce the EF4 tornado that struck Picher, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 1:27 PM CST, 58 minutes earlier.

Area forecast discussion, May 10, 1:27 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SAT MAY 10 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE STRONG WINDS TONIGHT AND OUR NEXT
PRECIPITATION CHANCE ON TUESDAY.

TONIGHT:
CONVECTION IS ONGOING ACROSS SOUTHEAST KANSAS THIS AFTERNOON...WHILE
THE COLD FRONT IS JUST MOVING INTO CENTRAL KANSAS AT 18Z. THE
CONVECTION IS EXPECTED TO BE EAST OF THE FORECAST AREA BY ABOUT 00Z
THIS EVENING...AND SKIES ARE GOING TO CLEAR FAIRLY QUICKLY AFTER
MIDNIGHT. TEMPERATURES TONIGHT WILL BE QUITE CHILLY ACROSS CENTRAL
KANSAS AS OVERNIGHT LOWS WILL BE IN THE MIDDLE 30S. FURTHER
SOUTHEAST WILL BE WARMER...WITH LOWS IN THE LOW TO MIDDLE 40S.

WINDS ARE GOING TO BE QUITE STRONG BEHIND THE FRONT TONIGHT ACROSS
MUCH OF THE AREA. WE WILL BE ADDING SOME COUNTIES TO THE EAST OF THE
CURRENT WIND ADVISORY AND KEEP THAT PORTION OF THE ADVISORY GOING
UNTIL 12Z BEFORE THE WINDS WEAKEN. THE WINDS MAY WEAKEN A BIT
EARLIER THAN THAT...BUT 12Z LOOKS LIKE THE BEST CHOICE RIGHT NOW.

SUNDAY-MONDAY:
SUNDAYS TEMPERATURES ARE GOING TO BE BELOW NORMAL WITH NORTHERLY
WINDS GRADUALLY BECOMING WEAKER THROUGHOUT THE DAY. SURFACE HIGH
PRESSURE WILL BUILD IN AND MAKE FOR A SUNNY DAY ACROSS THE FORECAST
AREA.

MONDAY WILL BE QUITE A BIT WARMER (MAYBE 10 DEGREES WARMER OR SO) AS
WINDS SHIFT TO THE SOUTH AGAIN AHEAD OF THE NEXT SYSTEM. STILL LOOKS
LIKE A FAIRLY SUNNY DAY...BUT A BIT BREEZY WITH THE SOUTHERLY WINDS.

TUESDAY-FRIDAY:
TUESDAY IS GOING TO BE A TRANSITION DAY IN THE UPPER PATTERN FROM
ZONAL TO MUCH MORE AMPLIFIED. A SURFACE FRONT WILL COME THROUGH
DURING THE DAY TUESDAY AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR
THE FRONT. THE MAIN FORCING IS OFF TO THE EAST BY 06Z FRIDAY...SO WE
REMOVED PRECIPITATION CHANCES AFTER 06Z FRIDAY. HIGH PRESSURE BUILDS
IN FOR WEDNESDAY AT THE SURFACE...AND SHOULD KEEP THINGS DRY UNTIL
FRIDAY. WITH NORTHWEST FLOW ALOFT...IT WILL BE DIFFICULT TO HAVE
MUCH CONFIDENCE IN THE PRECIPITATION FORECAST FOR THE MIDDLE TO END
OF THE WEEK.  HOWEVER...CONFIDENCE IS HIGH THAT TEMPERATURES WILL BE
SLIGHTLY BELOW NORMAL DURING THIS TIME AND THE MAIN MOISTURE WILL BE
PUSHED SOUTH OF THE AREA SO NO MAJOR STORMS ARE ON THE HORIZON.

SCHRECK

&&

.AVIATION...
INITIAL CONCERN IS TIMING OF THUNDERSTORMS...WITH DEVELOPMENT
POSSIBLE IN THE VICINITY OF KICT NR ONSET OF FORECAST AND LIKELY
ONGOING IN SOUTHEAST KS IN THE VICINITY OF KCNU. FRONT WILL BE
NEAR KRSL AT 18Z ...AND RAPIDLY MOVE ACROSS ENTIRE AREA BY 0000
UTC. VERY GUSTY WINDS ANTICIPATED BEHIND FRONT WITH G30-40KT
LIKELY AT MOST SITES. SOME VFR WRAP AROUND CLOUDS THIS EVENING
WITH FEW IF ANY CLOUDS BY SUN MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  66  46  77 /  10   0   0   0
HUTCHINSON      40  66  46  78 /  10   0   0  10
NEWTON          41  66  45  77 /  10   0   0   0
ELDORADO        42  65  45  77 /  10   0   0   0
WINFIELD-KWLD   43  66  46  77 /  10   0   0   0
RUSSELL         37  67  45  81 /  10   0   0  10
GREAT BEND      37  68  46  82 /  10   0   0  10
SALINA          39  65  46  77 /  10   0   0  10
MCPHERSON       40  66  45  78 /  10   0   0  10
COFFEYVILLE     45  64  43  76 /  30   0   0   0
CHANUTE         44  62  43  75 /  30   0   0   0
IOLA            44  62  43  75 /  30   0   0   0
PARSONS-KPPF    44  64  43  76 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR KSZ052-068-083-092.

WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
KSZ053-069-070-093-094-098.

WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ032-033-047-048-050-
067.

WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ049-051-082-091.

&&
Hazardous weather outlook, May 10, 12:18 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
118 PM CDT SAT MAY 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
118 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE
VICINITY OF I-35 AND THEN MOVE ACROSS SOUTHEAST KANSAS BEFORE
SUNSET. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE SEVERE
STORMS...AND ISOLATED TORNADOES ARE POSSIBLE. SEVERE WEATHER IS
MOST LIKELY EAST OF A LINE FROM IOLA TO SEDAN.

A WIND ADVISORY IS IN AFFECT FOR CENTRAL AND SOUTH CENTRAL
KANSAS...AS STRONG NORTHWEST WINDS INCREASE BEHIND THE COLD FRONT.
PLEASE SEE LATEST WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS FOR MONDAY
AFTERNOON...AND A WIND ADVISORY COULD BE REQUIRED FOR THIS PERIOD.

A SECOND STORM SYSTEM WILL MOVE OUT INTO THE CENTRAL PLAINS ON
TUESDAY AND BRING CHANCES OF THUNDERSTORMS TO THE REGION AGAIN.
THERE IS A CHANCE FOR A FEW STRONG OR SEVERE STORMS ACROSS MAINLY
SOUTHEASTERN KANSAS...PLEASE CHECK LATER OUTLOOKS FOR UPDATED
INFROMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED THIS AFTERNOON EAST OF
I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/HOWERTON

In the hours before

Special weather statement, May 10, 10:55 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT SAT MAY 10 2008

KSZ096-101730-
NEOSHO-
1155 AM CDT SAT MAY 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ST. PAUL...OR 16 MILES NORTH OF
PARSONS...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CDB
Special weather statement, May 10, 1:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT SAT MAY 10 2008

KSZ048>051-067-102015-
ELLSWORTH-MCPHERSON-RENO-RICE-SALINE-
236 PM CDT SAT MAY 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...MCPHERSON...RENO...RICE AND SALINE
COUNTIES...

AT 230 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM WESTFALL TO LITTLE RIVER TO NICKERSON...
AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS DEVELOPING
LINE OF STORMS.

DARMOFAL
Special weather statement, May 10, 1:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT SAT MAY 10 2008

KSZ092-093-102030-
COWLEY-SUMNER-
255 PM CDT SAT MAY 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN COWLEY AND SUMNER COUNTIES...

AT 254 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES NORTH OF SOUTH HAVEN...OR 9 MILES SOUTH OF WELLINGTON...AND
MOVING EAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
DEVELOPING STORM.

DARMOFAL

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Sumner

When
May 10, 2:25 PM CST
Where
Sumner County, 1.49 mi NNW of Geuda Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.140, -97.160

The hail was mostly the size of dimes but a few quarter sized stones were observed.

Hail, Cowley

When
May 10, 2:30 PM CST
Where
Cowley County, 4.15 mi S of Rainbow Bend
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.130

Hail, Cowley

When
May 10, 2:35 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Hail was reported on the north side of the city.

Hail, Cowley

When
May 10, 2:36 PM CST
Where
Cowley County, 0.97 mi N of Arkansas City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.084, -97.047

Golfball sized hail was reported on the north side of Arkansas City.

Hail, Elk

When
May 10, 2:40 PM CST
Where
Elk County, Grenola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -96.450

Golfball sized hail was reported.

Hail, Elk

When
May 10, 2:47 PM CST
Where
Elk County, 0.55 mi E of Moline
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.370, -96.290

Hail, Cowley

When
May 10, 2:49 PM CST
Where
Cowley County, 1.3 mi ESE of Cameron City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -96.860

Hail, Cowley

When
May 10, 2:50 PM CST
Where
Cowley County, 3.39 mi ENE of Cameron City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.106, -96.828

Hail, Cowley

When
May 10, 2:53 PM CST
Where
Cowley County, 2.16 mi NE of Maple City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -96.750

Hail, Cowley

When
May 10, 2:56 PM CST
Where
Cowley County, 2.76 mi S of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.140, -96.720

Hail, Elk

When
May 10, 2:56 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.190

Hail, Elk

When
May 10, 2:56 PM CST
Where
Elk County, 1.57 mi SE of Moline Elk Co Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.364, -96.249

Hail, Cowley

When
May 10, 2:59 PM CST
Where
Cowley County, 2.76 mi S of Dexter
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.140, -96.720

Hail, Elk

When
May 10, 2:59 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.190

Trained spotter reported hail up to the size of tennis balls.

Hail, Cowley

When
May 10, 3:06 PM CST
Where
Cowley County, 3.5 mi N of Hooser
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.180, -96.620

The quarter sized hail was covering the ground.

Hail, Montgomery

When
May 10, 3:16 PM CST
Where
Montgomery County, 4.78 mi NE of Elk City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -95.860

Hail, Montgomery

When
May 10, 3:16 PM CST
Where
Montgomery County, 1.58 mi SE of Elk City Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.257, -95.776

Hail was reported near Elk City Lake.

Hail, Chautauqua

When
May 10, 3:19 PM CST
Where
Chautauqua County, 2.15 mi SW of Wauneta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -96.410

Hail, Montgomery

When
May 10, 3:20 PM CST
Where
Montgomery County, 0.54 mi ESE of Sycamore
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.327, -95.711

Thunderstorm Wind, Montgomery

When
May 10, 3:20 PM CST
Where
Montgomery County, 2.75 mi E of Sycamore
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
37.330, -95.670

The thunderstorm winds knocked down 11 inch diameter tree limbs.

Hail, Montgomery

When
May 10, 3:20 PM CST
Where
Montgomery County, 2.75 mi E of Sycamore
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.330, -95.670

The hail was driven by estimated 60 mph winds that downed some 11 inch diameter tree limbs.

Hail, Montgomery

When
May 10, 3:21 PM CST
Where
Montgomery County, Sycamore
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.330, -95.720

Hail, Chautauqua

When
May 10, 3:23 PM CST
Where
Chautauqua County, 1.1 mi W of Sedan
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.200

Hail, Chautauqua

When
May 10, 3:25 PM CST
Where
Chautauqua County, 1.1 mi W of Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.200

Hail, Chautauqua

When
May 10, 3:30 PM CST
Where
Chautauqua County, 1.65 mi W of Sedan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.130, -96.210

Quarter to golfball sized hail was reported by KAKE-TV storm chaser.

Hail, Chautauqua

When
May 10, 3:30 PM CST
Where
Chautauqua County, 2.75 mi E of Sedan
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.130

Hail, Wilson

When
May 10, 3:30 PM CST
Where
Wilson County, 3.9 mi W of Neodesha
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.750

The hail was also driven by an estimated 50 mph wind.

Hail, Montgomery

When
May 10, 3:34 PM CST
Where
Montgomery County, 2.07 mi N of Cherryvale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.300, -95.550

Hail, Wilson

When
May 10, 3:34 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.680

Hail, Montgomery

When
May 10, 3:35 PM CST
Where
Montgomery County, 6.8 mi NNW of Cherryvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.360, -95.600

Hail, Neosho

When
May 10, 3:38 PM CST
Where
Neosho County, 3.89 mi NE of Morehead
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.420, -95.470

Hail, Labette

When
May 10, 3:39 PM CST
Where
Labette County, 3.07 mi WNW of Dennis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.370, -95.470

Thunderstorm Wind, Montgomery

When
May 10, 3:40 PM CST
Where
Montgomery County, 4.46 mi NNE of Cherryvale
Measured
61 kt (70 mph) estimated gust
Reported by
ASOS
Coordinates
37.330, -95.520

The wind gust was measured at the Tri City Airport.

Hail, Labette

When
May 10, 3:42 PM CST
Where
Labette County, Dennis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.350, -95.420

Hail, Labette

When
May 10, 3:56 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.340, -95.270

The storm produced dime to nickel sized hail.

Tornado, Labette

When
May 10, 4:15 PM CST to 4:16 PM CST
Where
Labette County, 1.2 mi N of Oswego to 1.4 mi NNE of Oswego
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.187, -95.096

A tornado touched down briefly in an open field, throwing corn stalk debris into the air.

Tornado, Labette

When
May 10, 4:19 PM CST to 4:20 PM CST
Where
Labette County, 1.77 mi SE of Oswego to 1.49 mi SSW of Oswego Muni Arpt
Rating
EF0
Path length
1.03 mi
Path width
60 yd
Reported by
Trained Spotter
Coordinates
37.150, -95.080

The tornado touched down briefly in an open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102001, 102005, 102006, 102007, 102009, 102196, 102198, 102200, 102201, 102202, 102203, 102204, 102205, 102206, 102207, 102208, 102209, 102211, 102212, 102724, 102725, 102699, 102700, 102702, 102708, 102709, 102713, 102719, 102720, 102721, 102722, 102726, 102729, 102727, 102728, 88336, 95356.